Humboldt County Drug Task Force release:
Fentanyl overdoses are on the rise in Humboldt County. In 2020, Humboldt County saw 11 Fentanyl related deaths. In 2021, there have already been 33 Fentanyl related deaths.
Fentanyl is added to cocaine, methamphetamine, heroin, and pills (sold as Oxycodone, OxyContin, Percocet, Xanax, Adderall, “Perc-30’s”, “M30’s” and many others). The quantity of Fentanyl added to drugs are unknown to the user thus making the doses often lethal.
Fentanyl dealers and distributers appeal to the youth by disguising Fentanyl with many colors (blue, orange, purple, and others). They also use social media such as Snapchat, Facebook, and Instagram to reach children and young people. The Humboldt County Drug Task Force (HCDTF) encourages parents to closely monitor your child’s social media accounts.
The HCDTF is combatting Fentanyl overdoses by working in conjunction with the Humboldt County Coroner’s Office to conduct overdose investigations. HCDTF is also working with the Humboldt County District Attorney’s Office as well as the United States Attorney General’s office to prosecute those who sell Fentanyl.
Fentanyl is manufactured in a foreign country and is distributed to Humboldt County from the Bay Area. Special Agents of the HCDTF have shifted their focus to seizing this Fentanyl as it reaches Humboldt County from these areas. Seizures of Fentanyl appear smaller because of the quantity needed to use Fentanyl. A Fentanyl user will use microgram quantities which is enough to cause an overdose as opposed to quantities of cocaine, methamphetamine, or heroin needed to cause overdose.
In the event of an overdose, Narcan can be administered and can reverse the effects of overdose and prevent death.
Narcan is available to the public at no cost at the following locations:
Department of Health and Human Services
908 7th Street, Eureka
Humboldt Area Center for Harm Reduction
1522 3rd Street, Eureka
Redwood Rural Health Center
101 West Coast Road, Redway
Some Humboldt County Pharmacies Offer Narcan (Naloxone) Without Needing a Prescription
Symptoms of a Fentanyl Overdose
- Unconsciousness, or inability to wake up
- Limp body
- Falling asleep, extreme drowsiness
- Slow, shallow, irregular or no breathing
- Pale, blue, cold and/or clammy skin
- Choking, snoring, or gurgling sounds
- Slow or no heartbeat
- Very small or “pinpoint” pupils